Alabama, 2003Damaging Wind in Alabama, April 30, 2003
April 30, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:24 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 30, 2:24 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
324 PM CDT WED APR 30 2003
LOTS OF LITTLE THINGS AND A COUPLE OF BIG THINGS PROGGED BY MODELS
TO AFFECT ALABAMA NEXT 7 DAYS. WELL TAKE THINGS PERIOD BY PERIOD.
TONIGHT...CURRENTLY WATCHING STORM DEVELOPMENT IN NORTH GA...AND THE
SEABREEZE CONVECTION JUST INLAND FROM THE COAST. HAVE ALSO BEEN
WATCHING MCV CHUGGING EAST ALONG THE AR/LA BORDER...WAITING FOR
SOMETHING MORE SIGNIFICANT TO DEVELOP THERE. SO FAR...NOTHING
WITHIN THE COUNTY WARNING AREA. THE STUFF IN GA SEEMS TO BE TIED
TO THE HIGHER ELEVATIONS...AND AN UPSLOPE KIND OF THING. SO...DOT
THINK THAT WILL BE AN ISSUE FOR US TONIGHT. SEABREEZE ACTIVITY NOT
MAKING MUCH HEADWAY NORTH...AND EXPECT THAT TO DIE OUT AROUND
SUNSET. MCV RELATED STUFF NEEDS TO BE WATCHED A BIT MORE. 18Z ETA
AND LATEST RUC BOTH HAVE THAT FEATURE COMING INTO ALABAMA LATER
TONIGHT...WHICH MAKES ME A LITTLE UNEASY. HAVE TENTATIVELY
PENCILED IN 20% POPS TONIGHT TO ACCOUNT FOR MVC RELATED
SHOWERS/STORMS...ALTHOUGH I RESERVE THE RIGHT TO TWEAK POPS AT LAST
MINUTE.
THURSDAY AND THURSDAY NIGHT...BACK INTO THE LOW FORCING
ENVIRONMENT...WITH AFTERNOON DEVELOPMENT BASED ON MESOSCALE
FACTORS. WILL GO AHEAD AND KEEP 20% POPS IN THE FORECAST.
FRIDAY...LOOKED LONG AND HARD AT SEVERAL THINGS FOR FRIDAY. FIRST...
NOTED THE SPC DAY 3 OUTLOOK OF SLIGHT RISK OF SEVERE ACROSS THE
STATE. BEST UPPER LEVEL FORCING IS WELL NORTH OF THE AREA...SO ANY
DEVELOPMENT WILL HAVE TO BE DRIVEN BY THE LOWER LEVELS...MEANING
FORCING ALONG THE FRONT AND INSTABILITY. WIND SHEAR APPEARS TO BE
MORE OF THE SPEED VARIETY...RATHER THAN DIRECTIONAL. SO...IF
SEVERE STORMS DO MOVE IN AFTER FORMING TO OUR WEST/NORTHWEST...THEN
IT WOULD MOST LIKELY COME IN THE FORM OF A LINE OR LINES. A
DERECHO PERHAPS? WELL HAVE TO WATCH AND WAIT.
FRIDAY NIGHT...IM KEEPING A CHANCE OF STORMS IN THE EVENING IN THE
EASTERN PORTION OF THE FORECAST AREA.
SATURDAY AND SUNDAY...TWEENER DAYS...POST FRONTAL AND SHOULD BE
RAIN FREE HERE. LOOKS LIKE AN ACTIVE DAY TO OUR WEST...WHICH BRINGS
US TO...
MONDAY AND TUESDAY...EXPECTING MORE SEVERE STORMS TO DEVELOP WEST OF
THE MS RIVER ON SUNDAY. THESE COULD REACH ALABAMA AS EARLY AS EARLY
MONDAY MORNING (WHICH IS A CLIMATOLOGICALLY UNFAVORABLE TIME FOR
STORMS). USING THE MODELS ARE USUALLY TOO FAST RULE...STORMS MAY
NOT GET INTO ALABAMA UNTIL LATER IN THE DAY MONDAY (A
CLIMATOLOGICALLY MORE FAVORABLE TIME OF DAY). WILL ALSO NEED TO
WATCH LATER DEVELOPMENTS WITH THIS SYSTEM...AND AT THIS TIME WILL
INCLUDE CHANCE OF STORMS MONDAY AS WELL AS TUESDAY.
WEDNESDAY...ANOTHER POST FRONTAL DAY...WITH NO RAIN EXPECTED AT THIS
TIME.
BHM 061/084/061/085 0214
MGM 061/086/061/086 0214
.BHM...NONE.
Hazardous weather outlook, Apr 30, 12:55 PM CST, 3 hours 9 minutes before
ALZ011>015-017>050-302030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
AN ALMOST SUMMER-LIKE PATTERN...WITH AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED SHOWERS AND
THUNDERSTORMS. MOST FACTORS POINT TOWARDS STORMS STAYING BELOW
SEVERE LIMITS...HOWEVER...THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.
THE SUCARNOOCHEE RIVER HAS DROPPED BELOW FLOOD STAGE.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
DIURNAL INSTABILITY IS EXPECTED TO REDEVELOP IN THE HEAT OF THE DAY
AGAIN THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING...WITH
ISOLATED STRONG THUNDERSTORMS POSSIBLE. A STRONGER UPPER LEVEL
DISTURBANCE WILL PASS ACROSS THE AREA FRIDAY...RESULTING IN A RISK
OF SEVERE THUNDERSTORMS. FINALLY...AN APPROACHING COLD FRONT AND
UPPER LEVEL DYNAMICS WILL BRING A THREAT FOR SHOWERS AND
THUNDERSTORMS EARLY MONDAY...WITH A POSSIBILITY THAT SOME STORMS
COULD BE SEVERE.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH THURSDAY MORNING.
Thunderstorm Wind, Etowah
- When
- April 30, 4:04 PM CST to 4:27 PM CST
- Where
- Etowah County, Gadsden
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $27,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.017, -86.017
Several trees and power lines were blown down from the city of Gadsden to the Coates Bend area. A few traffic lights were also blown down. At least 500 customers were temporarily without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, April 30, 2003$31 million · F1 · 42 events
- Tornado and Hail in Texas, April 30, 200311 injured · $1.5 million · F1 · 4 events
- Tornado and Flash Flood in Iowa, April 30, 2003$8.4 million · F0 · 44 events
- Lightning Strike in Iowa, April 30, 20031 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 30, 2003$457,000 · F0 · 51 events
- Flash Flood and Hail in Georgia, April 30, 2003$150,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Missouri, April 30, 2003$3,000 · F0 · 71 events
- Hail in Missouri, April 30, 2003$100,000 · 1.75 in hail · 1 event
- Tornadoes and Hail in Kansas, April 30, 2003F0 · 46 events
- Hail and Lightning Strike in North Carolina, April 30, 2003$40,000 · 1 in hail · 8 events
- Hail in Oklahoma, April 30, 2003$4,000 · 2.5 in hail · 22 events
- Hail and Damaging Winds in Virginia, April 30, 2003$2,000 · 1 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353689.